Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 135, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 13, 2017, 4:09 PM CDT for Edwards County, Ford County, Hodgeman County, Kansas. It was in force for 51 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2017, 4:09 PM CDT (21:09 UTC)
- Expired
- Jun 13, 2017, 5:00 PM CDT
- In force
- 51 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Edwards County, KS, Ford County, KS, Hodgeman County, KS
The radar
The Dodge City radar (KDDC), 14 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 4:23 PM CDT | HAIL 0.75 | Wright, KS | |
| Jun 13, 4:40 PM CDT | HAIL 0.75 | 4 Nw Spearville, KS | |
| Jun 13, 5:01 PM CDT | HAIL 0.88 | 6 Sse Ft. Dodge, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 3:38 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.2 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 885 J/kg
- Mixed-layer CIN
- -478 J/kg
- Mixed-layer LCL
- 1540 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
705
WUUS53 KDDC 132109
SVRDDC
KSC047-057-083-132200-
/O.NEW.KDDC.SV.W.0135.170613T2109Z-170613T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
409 PM CDT TUE JUN 13 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Ford County in southwestern Kansas...
Southeastern Hodgeman County in southwestern Kansas...
Northwestern Edwards County in south central Kansas...
* Until 500 PM CDT
* At 409 PM CDT, a severe thunderstorm was located 3 miles southwest
of Fort Dodge, or 5 miles southeast of Dodge City, moving northeast
at 55 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Dodge City, Kinsley, Spearville, Offerle, Fort Dodge, Wright,
Bellefont, Windhorst, Willroads Garden, Rolling Hill Estates, Dodge
City Regional Airport, Boot Hill Casino, Hodgeman State Lake, Ford
State Lake and Hain State Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3756 9990 3765 10013 3814 9984 3798 9928
TIME...MOT...LOC 2109Z 215DEG 46KT 3770 9998
HAIL...1.50IN
WIND...60MPH
$$
RBURG2 follow-up statements
501
WWUS53 KDDC 132125
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
425 PM CDT TUE JUN 13 2017
KSC047-057-083-132200-
/O.CON.KDDC.SV.W.0135.000000T0000Z-170613T2200Z/
Ford KS-Hodgeman KS-Edwards KS-
425 PM CDT TUE JUN 13 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHEASTERN FORD...SOUTHEASTERN HODGEMAN AND NORTHWESTERN
EDWARDS COUNTIES...
At 424 PM CDT, a severe thunderstorm was located 4 miles west of
Spearville, or 12 miles northeast of Dodge City, moving northeast at
55 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Dodge City, Kinsley, Spearville, Offerle, Fort Dodge, Wright,
Bellefont, Windhorst, Willroads Garden, Rolling Hill Estates, Dodge
City Regional Airport, Hodgeman State Lake, Ford State Lake and Hain
State Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3761 9983 3774 10007 3814 9984 3798 9928
TIME...MOT...LOC 2124Z 215DEG 46KT 3786 9984
HAIL...1.50IN
WIND...60MPH
$$
RBURG074
WWUS53 KDDC 132142
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
442 PM CDT TUE JUN 13 2017
KSC047-057-083-132200-
/O.CON.KDDC.SV.W.0135.000000T0000Z-170613T2200Z/
Ford KS-Hodgeman KS-Edwards KS-
442 PM CDT TUE JUN 13 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTH CENTRAL FORD...SOUTHEASTERN HODGEMAN AND NORTHWESTERN
EDWARDS COUNTIES...
At 441 PM CDT, a severe thunderstorm was located 5 miles south of
Hanston, or 12 miles east of Jetmore, moving northeast at 55 mph.
HAZARD...Up to Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Spearville, Bellefont, Hodgeman State Lake and Hain State Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3781 9976 3787 9992 3813 9979 3801 9939
TIME...MOT...LOC 2141Z 215DEG 46KT 3805 9967
HAIL...1.50IN
WIND...60MPH
$$
HOVORKAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:16 PM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, Jun 13, 2:16 PM CDT, 1 hour 53 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 216 PM CDT Tue Jun 13 2017 ...Updated Short Term and Long Term Discussions... .SHORT TERM...(This evening through Wednesday) Issued at 214 PM CDT Tue Jun 13 2017 Scattered convection along a dry line that will extend from near Hays to Dodge City to around Meade late today and early this evening still appears possible given the latest 12z model runs. The 12z forecast model soundings along this dry line late day does indicate little if any cin will be present along with CAPE values of 1500 to near 3000 j/kg. This combined with some improving 0-1km moisture convergence, 0-6km shear favoring super cells and the potential for storms to be discrete then hail approaching the size of baseballs may be possible, especially early and near the Oklahoma border. In addition to very large hail high cloud bases and large DCAPE supports strong damaging winds in excess of 70 mph. Given the storm motion these storms should move east of high 281 by sunset. Another slight chance for storms may then again be possible towards midnight along the cold front as enhanced upper level dynamics develop near the left exit region of an upper level jet. On Wednesday the surface cold front is forecast to be located from northwestern Oklahoma to south central Kansas. Behind this front more seasonable temperatures can be expected across western Kansas as a surface high crosses the Western High Plains. Winds will average 10 mph or less. Some late day convection will be possible along a cold front that will be located in south central Kansas at 0z Thursday. Later shifts may wish to monitor if the frontal boundary will be located near Pratt or Medicine lodge or further east southeast. At this time am favoring the further southeast solution so will keep precipitation out of Pratt and Barber counties Wednesday afternoon and Wednesday night. .LONG TERM...(Wednesday night through Tuesday) Issued at 214 PM CDT Tue Jun 13 2017 There will be a slight chance for convection on Thursday east of Dodge City as moisture and warm air advection improves near the left exit region of a 250mb jet that will be crossing the Southern Plains early in the day. After this slight chance a brief period of dry and warmer weather will briefly return early this weekend. Given the westerly down slope flow Friday and Saturday and the 850mb temperature trends from the ECMWF and GFS. Temperatures climbing into the mid to upper 90s still looks likely Friday and Saturday afternoon. Saturday night into early Sunday the GFS and ECMWF both are in decent agreement with a surface cold front dropping south across western Kansas as a northwesterly flow develops across the Rockies. 900mb to 850mb winds behind this front suggests a period of very windy conditions behind this frontal boundary Saturday night into early Sunday. In addition to these gusty winds some noticeably cooler air will begin to spread into western Kansas also. These cooler temperatures will linger through early next week as a surface high crosses the Central Plains. At this time there is some uncertainty on just how much cooling that will occur early next week but the potential for highs staying in the 80s again on Monday is not completely out of the question, especially if we see an extended period of cloud cover during the day. Several opportunities of precipitation for western Kansas will exist early next week as multiple upper level waves embedded in the northwesterly flow crosses the Central Plains. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1205 PM CDT Tue Jun 13 2017 A few scattered thunderstorms will be possible late day near a dry line which will be located near the Dodge City and Hays areas between 22z Tuesday and 02z Wednesday. Will therefore insert a period of VCTS at both sites late today. Model soundings indicating ceilings will be at or above 5000 ft AGL, even with the convection late today, so VFR conditions are expected today and overnight. Gusty south winds at around 20 knots will continue through early this evening and then decrease after sunset. These southerly winds early tonight will then shift to the north northwest after midnight as a cold front crosses southwest Kansas. && .PRELIMINARY POINT TEMPS/POPS... DDC 64 91 65 97 / 20 0 0 10 GCK 59 91 63 98 / 0 0 0 10 EHA 56 90 61 96 / 0 0 0 10 LBL 60 91 63 99 / 10 0 0 10 HYS 65 90 64 96 / 20 0 0 20 P28 71 94 69 98 / 40 10 10 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Burgert
Hazardous weather outlook, Jun 13, 4:09 AM CDT, 12 hours before
Hazardous Weather Outlook National Weather Service Dodge City KS 409 AM CDT Tue Jun 13 2017 KSZ030-031-043>046-061>066-074>081-084>090-140915- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 409 AM CDT Tue Jun 13 2017 /309 AM MDT Tue Jun 13 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A dryline will advance to near a line from Ellis to Meade by mid afternoon, and scattered thunderstorms are likely to form near the dryline after 5 PM. Sufficient instability and shear are present to support a few supercells with hail larger than two inches in diameter and damaging winds. Although the tornado threat is low, enhanced low level shear with the onset of the low level jet may support tornadogenesis in south central Kansas around sunset. ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Limited risk * Excessive heat: Limited risk * Non-thunderstorm wind: Limited risk * Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- A weak Pacific cold front will move through western Kansas Tuesday night and become stationary from eastern Kansas into northwest Oklahoma Wednesday morning. A few thunderstorms with hail larger than quarters and gusty winds may occur in south central Kansas Wednesday afternoon. Weak upper level troughs will ripple across Kansas Thursday through Saturday, and scattered thunderstorms are possible every day. A stronger cold front will pass Saturday night, and Sunday will be cooler. Days 2-7 Hazards ---------------- * Wednesday - Severe thunderstorm: Limited risk - Excessive heat: Limited risk * Thursday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Excessive heat: Limited risk * Friday - Excessive heat: Limited risk * Saturday - Lightning: Limited risk - Excessive heat: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 5 PM this evening east of a line from Ellis to Meade. && For more details visit our webpage http://weather.gov/ddc/ehwo
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 4:47 PM CDT | Special Weather Statement | DDC | Ford | 58 min |
| Jun 13, 4:52 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness, Pawnee | 53 min |
| Jun 13, 5:19 PM CDT | Special Weather Statement | DDC | Pawnee | 41 min |
| Jun 13, 5:33 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Pawnee | 27 min |
| Jun 13, 5:34 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 28 min |
| Jun 13, 5:43 PM CDT | Special Weather Statement | DDC | Ellis | 62 min |
| Jun 13, 5:57 PM CDT | Special Weather Statement | DDC | Rush | 63 min |
| Jun 13, 5:59 PM CDT | Special Weather Statement | DDC | Ness | 61 min |
| Jun 13, 6:00 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 15 min |
| Jun 13, 6:13 PM CDT | Special Weather Statement | DDC | Clark | 47 min |
| Jun 13, 6:20 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 55 min |
| Jun 13, 6:33 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 27 min |
| Jun 13, 6:45 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 28 min |
| Jun 13, 6:56 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Pawnee | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.